Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 113, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 2, 1998, 6:48 PM EDT for Dare County, Hyde County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 1998, 6:48 PM EDT (22:48 UTC)
- Expired
- Jul 2, 1998, 7:35 PM EDT
- In force
- 47 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 022248 RRA SVRMHX NCC055-095-022335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 648 PM EDT THU JUL 2 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN OUTER BANKS DARE COUNTY OUTER BANKS HYDE COUNTY -- OCRACOKE ISLAND * UNTIL 735 PM EDT * AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF BUXTON TO AROUND 10 MILES WEST OF OCRACOKE... MOVING SOUTHEAST AT 15 TO 20 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... NEAR BUXTON BY 655 PM EDT NEAR OCRACOKE BY 700 PM EDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. RF/JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:14 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 2, 2:14 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 214 PM EDT THU JUL 2 1998 TNT...SHRTWV ALFT WILL MOV FRM OHIO VLY ACRS VA TNT. THE ASSOCIATED COLD POOL ALFT DRIFTS ACRS VA WITH SOME SWD EXTENT INTO NC THRU MIDNGT OR SO. LUKS LIKE OUR TYPICAL CHC SHWR/TSTM FOR THE 1ST PART OF TNT TO COVER FOR SHRTWV PASSING BY TO THE N THEN CLR/PC LTR ON. 88D DOES HAV A CPLE T-SHWRS S OF ALBEMARLE SND ALRDY AS LCL CONVRG AREA HAS DVLPD UP THERE. LOW TEMPS AGAIN NR 70ISH WITH A FEW FOG PATCHES LATE. FRI...DECENT DAY. SHRTWV WILL BE EXITING CST IN THE MORNING FOLLOWED BY HGHT RISES AND A GD DEAL OF SUBSIDENCE. MEAN RH LOWERING ALSO. WITH THIS SCENARIO DONT THINK POPS NEEDED. HI TEMPS NR 90. SAT...UPP RDG BLDGS EVEN MORE. DONT SEE MUCH UVM ARND AND LIKELY A P/M SUNNY DAY WITH NO POPS NEEDED. TEMPS AGAIN 90ISH OR SO MOST OF MHX CWA. CWF: WNDS REMAIN PRETTY LGT THRU THE PERIOD AND NO FLAGS. AVG DIR WILL BE TRICKY AT TIMES BUT SPDS LGT SO NOT A BIG DEAL. LCL C-BRZS WILL ALSO TURN THINGS NR SHR VERSUS FURTHER OFFSHR ON FRI. .MHX...NONE. GATES
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.